Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 270, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 17, 2009, 6:47 PM MDT for Lea County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2009, 6:47 PM MDT (00:47 UTC)
- Expired
- Jul 17, 2009, 7:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 134 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:32 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4333 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 180047
SVRMAF
NMC025-180145-
/O.NEW.KMAF.SV.W.0270.090718T0047Z-090718T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM MDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 745 PM MDT
* AT 746 PM CDT/646 PM MDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 36 MILES NORTH OF CROSSROADS...OR 53 MILES NORTH OF
TATUM...MOVING SOUTH AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
BRONCO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3357 10351 3357 10305 3356 10304 3299 10305
3300 10373 3337 10371 3357 10366 3358 10361
3358 10352
TIME...MOT...LOC 0047Z 351DEG 41KT 3400 10315
$$1 follow-up statement
000
WWUS54 KMAF 180118
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM MDT FRI JUL 17 2009
NMC025-180145-
/O.CON.KMAF.SV.W.0270.000000T0000Z-090718T0145Z/
LEA NM-
718 PM MDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHERN LEA COUNTY...
AT 816 PM CDT/716 PM MDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED 19 MILES NORTHEAST OF CROSSROADS...OR ABOUT 33 MILES
NORTH OF TATUM...MOVING SOUTH AT 45 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CROSSROADS AND RURAL AREAS OF NORTHERN LEA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3357 10351 3357 10305 3356 10304 3299 10305
3300 10373 3337 10371 3357 10366 3358 10361
3358 10352
TIME...MOT...LOC 0117Z 353DEG 39KT 3370 10312
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:15 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 17, 5:15 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 615 PM CDT FRI JUL 17 2009 .DISCUSSION... LATEST AVIATION DISCUSSION INCLUDED BELOW. && .AVIATION... MAINLY VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH TONIGHT. HOWEVER...A CLUSTER OF THUNDERSTORMS COULD MOVE SOUTH INTO THE AREA AND RESULT IN AT LEAST MVFR CEILINGS AND VISIBILITIES DUE TO STRONG NORTHERLY WINDS...HAIL AND HEAVY RAINFALL. CARLSBAD AND HOBBS STAND THE BEST CHANCE OF SEEING THESE THUNDERSTORMS AND ADVERSE CONDITIONS WITH CHANCES DIMINISHING FURTHER SOUTH. 67 && .PREV DISCUSSION... /ISSUED 555 PM CDT FRI JUL 17 2009/ UPDATE... SEVERE THUNDERSTORM WATCH #599 HAS BEEN ISSUED IN ADVANCE OF THUNDERSTORMS MOVING INTO THE AREA ON NORTHWEST MID LEVEL FLOW. THESE STORMS ARE STILL WELL TO THE NORTH OF THE AREA...BUT SHOULD ARRIVE LATER THIS EVENING. FOR NOW...SOUTHEAST NEW MEXICO...THE NORTHERN TEXAS PERMIAN BASIN...AND THE ROLLING PLAINS HAVE BEEN INCLUDED IN THE WATCH AREA. PREV DISCUSSION... /ISSUED 212 PM CDT FRI JUL 17 2009/ DISCUSSION... SUBTROPICAL HIGH INVOF 4-CORNERS IS STRONG...600 DAM...ON NAM12 AT 21Z. CIRCULATION AROUND HIGH IS EXPANSIVE WHILE RIDGE AXIS IS PROGGED TO EXTEND FROM NM SEWD THRU NRN CWFA. OUTFLOW BOUNDARY PUSHED THRU PB EARLIER THIS MORNING AND 5H THETA-E RIDGE AXIS IS PUSHING S IN THE NW-NE MID LEVEL STEERING FLOW. AS SUCH BETTER POPS ARE EXPECTED TO BE S THIS PM. LATE TONIGHT...NEAR/AFTER 06Z THIS MAY CHANGE AS MCS STEERED BY BACKING MID LEVEL FLOW TO THE N-NW AND FED BY INCREASING SE LOW LEVEL FLOW DROPS S. NAM12 DEPICTS COLD POOL GENERATION SUSTAINING LONG TRACK MCS FROM NE NM/PANHANDLE REGION INTO SE NM/PB. GFS IS SIMILAR BUT A LITTLE FARTHER NE. 12Z MET GUIDANCE IN AGREEMENT WITH QPF FORECAST AND CURRENT FCST ALREADY HAS THIS INCORPORATED INTO FCST AND WILL ONLY MAKE MINOR CHANGES. THIS COLD POOL/BOUNDARY WILL HELP COOL TEMPS A FEW DEGREES SAT...FINALLY BLO 100 MOST AREAS. SET-UP LOOKS GOOD FOR REPEAT PERFORMANCE AS AFOREMENTIONED RIDGE AXIS IS FARTHER S SO BETTER ESTABLISHED/LONGER FETCH N-NW MID LEVEL FLOW WILL BE IN PLACE. 85H TEMPS COOL A LITTLE FURTHER SUNDAY SO HIGH TEMPS STILL BLO 100 MOST AREAS AND NEAR OR JUST BLO SEASONAL LOOKS GOOD. MODELS HAVE BEEN SOMEWHAT PERSISTENT IN THESE SOLNS AND OFFICIAL FCST ALREADY REFLECTS MCS IN POPS SAT NGHT/SUN MORNING SO AGAIN LITTLE CHANGE ATTP. 0-6KM BULK SHEAR IS ON AN INCREASING TREND TDY THRU SUNDAY NGHT SO SEVERE WX WILL BE POSSIBLE WITH THE MCS/S. SUNDAY NGHT/MONDAY MORNING FLOW PATTERN REMAINS FAVORABLE FOR ANOTHER MCS ALTHOUGH NAM12 ISN/T AS FAR S (SLOWER) WITH THIS ONE WHILE GFS BRINGS IT RIGHT INTO SE NM BY 12Z MONDAY. BOUNDARIES FROM MCS WILL CONTINUE TO RE-ENFORCE COOLER AIR AND 85H TEMPS SUGGEST TEMPS WILL REMAIN NO MORE THAN SEASONAL MONDAY. IN GENERAL... MODEL CONSENSUS IS THAT ANY MCS WOULD TEND TO REMAIN WELL NE OF CWFA MONDAY NIGHT/TUE MORNING BUT CONVECTION COULD STILL DEVELOP ACRS PB/TRANS PECOS WITH REMNANT BOUNDARY. BY TUE/WED TREND WILL BE FOR RIDGE TO MOVE BACK E SHIFTING MCS TRACK EWD TOO. WILL HAVE WATCH THE GFS SOLN AS IT STILL INDICATES SHRTWV IN N FLOW ALOFT WED. THUR DIFFERENCES APPEAR WITH GFS FARTHER W WITH RIDGE AND WWD MOVING MID/UPPER LOW ALONG TX COAST. STILL AGREEMENT FOR MOST PART WITH 85H TEMPS N25C KEEPING TEMPS NEAR NORMAL OR JUST BLO. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Jul 17, 2:33 PM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 333 PM CDT FRI JUL 17 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 333 PM CDT FRI JUL 17 2009 /233 PM MDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY EVENING OVER THE DAVIS MOUNTAINS SOUTH ACROSS THE BIG BEND. OTHER ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS EAST ACROSS THE SOUTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH...HAIL TO THE SIZE OF DIMES... FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL ARE POSSIBLE. THIS ACTIVITY WILL DISSIPATE WITH LOSS OF HEATING THIS EVENING. LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL DEVELOP OVER THE TEXAS PANHANDLE AND MOVE SOUTH. LATE FRIDAY NIGHT...THIS COMPLEX WILL AFFECT THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS AS WELL AS THE SOUTHEASTERN NEW MEXICAN PLAINS. WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY THROUGH MONDAY...THUNDERSTORM COMPLEXES DEVELOPING OVER THE TEXAS PANHANDLE WEST ACROSS THE NEW MEXICAN HIGH PLAINS ARE FORECAST TO MOVE SOUTH...AFFECTING WEST TEXAS AND SOUTHEASTERN NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:44 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 46 min |
| Jul 17, 8:29 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| Jul 17, 8:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 47 min |
| Jul 17, 9:47 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.